Michigan, 2007

Flash Flood and Hail in Michigan, March 27, 2007

March 27, 2007 · NWS DTX · 8 events in 3 counties and zones

A slow southward moving cold front stalled out just south of the I69 corridor. South of this front, well above normal temperatures and an unseasonably moist airmass resulted in a moderately unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A slow southward moving cold front stalled out just south of the I69 corridor. South of this front, well above normal temperatures and an unseasonably moist airmass resulted in a moderately unstable atmosphere. This set the stage for slow moving pulse like thunderstorms to produce large hail and very heavy rain. This was a marginal severe weather event with most of the hail reports coming out of Macomb County. This event also caused flash flooding in Chesterfield Township, after a thunderstorm became stationary and led to an extended period of heavy rain. Numerous homes were flooded with up to 3 feet of water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 27, 1:03 PM EST, 12 minutes earlier.

Area forecast discussion, Mar 27, 1:03 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
203 PM EDT TUE MAR 27 2007

.AVIATION...

A SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE THE SLOW PROGRESSION
SOUTHWARD THIS AFTERNOON. CURRENTLY THE TROUGH AXIS IS POSITIONED
THROUGH LAPEER...GENESEE...SHIAWASEE...MACOMB COUNTIES IN EASTERN
LOWER MICHIGAN WHILE THE WESTWARD EXTENSION IS LOCATED OVER
OCEANA...NEWAYGO...AND MONTCALM COUNTIES. SURFACE TEMPERATURES ARE
AGAIN WELL ABOVE NORMAL SOUTH OF THIS TROUGH AND HAVE AIDED IN
DEVELOPING A MODERATELY UNSTABLE AIRMASS. THUNDERSTORM ACTIVITY
HAS BEEN LIMITED TO WESTERN LOWER MICHIGAN BUT RECENT DEVELOPMENT
HAS TAKEN PLACE IN MACOMB COUNTY. EXPECTING DEVELOPMENT TO FILL IN
ALONG THIS SURFACE FEATURE THIS AFTERNOON WITH ADDED SOLAR
INSOLATION/HEATING. CHANCES OF THUNDERSTORMS WILL INCREASE FROM
NORTH TO SOUTH AS THE SURFACE ENHANCED SURFACE CONVERGENCE ALONG
THE COOL FRONT SINKS SOUTH. THUNDERSTORM ACTIVITY WILL WANE THIS
EVENING AS UPPER LEVEL FORCING PULLS OFF TO THE EAST AND SURFACE
HIGH PRESSURE BUILDS IN FROM ONTARIO.

BEHIND THIS SURFACE FEATURE LAKE INDUCED STRATUS HAS BEEN SLIDING
DOWN THE SAGINAW BAY IN EARNEST THE PAST FEW HOURS. EXPECTING THIS
STRATUS TO HOLD TOGETHER AND BEGIN IMPACTING CEILINGS AT KMBS
WITHIN THE HOUR. THERE IS QUESTION ON HOW INLAND THE STRATUS WILL
PENETRATE BUT EXPECTING THE POSTFRONTAL STRATIFICATION/REDUCED
BOUNDARY LAYER MIXING TO ALLOW CLOUD DECK TO HOLD THROUGH EARLY
AFTERNOON BEFORE LIFTING.

&&

PREV DISCUSSION...ISSUED AT 305 AM

SHORT TERM...TODAY AND TONIGHT

THE WEAK SURFACE TROUGH THAT WILL STALL OVER THE AREA LATER TODAY
INTO TONIGHT IS MOVING SLOWER THAN WHAT WAS FORECAST YESTERDAY AND
IS STILL OVER NORTHERN LOWER MICHIGAN. WILL ADJUST FORECAST WINDS
FOR THE TIMING OF THIS BOUNDARY...WHICH STILL IS EXPECTED TO SAG
INTO THE AREA TODAY AFTER THE SHORTWAVE THAT IS HOLDING UP ITS
PROGRESSION MOVES EAST INTO ONTARIO. WILL ALSO CUT BACK ON THE
CHANCE OF SHOWERS AND THUNDERSTORMS THIS MORNING AS THERE WILL BE
LITTLE/NO FOCUS UNTIL THIS BOUNDARY MOVES INTO THE AREA BY MIDDAY.
STILL LIKE THE IDEA OF SHOWERS/THUNDERSTORMS DEVELOPING OVER THE
SOUTHERN PORTIONS OF THE CWA THIS AFTERNOON...AND WILL KEEP THE
LIKELY MENTION GOING FOR THIS PACKAGE. MID/UPPER LEVEL MOISTURE HAS
BEEN EXTENSIVE SO FAR THIS MORNING...WHICH HAS CUT BACK ON ANY FOG
FORMATION. THE FACT THAT THE SURFACE BOUNDARY IS STILL NORTH OF THE
AREA IS ALSO MAKING FOG LESS LIKELY AS SOUTHWEST FLOW CONTINUES.
WILL LEAVE A MENTION OF FOG IN THE FORECAST THIS MORNING...BUT DO
NOT EXPECT ANY PROBLEMS IN GENERAL.

THIS BOUNDARY BASICALLY STALLS OVER THE SOUTHERN CWA TONIGHT AND
WITH A CONTINUED PUSH OF MOISTURE INTO/OVER THIS BOUNDARY WITH A
SOUTHWEST FLOW...WILL NOT REMOVE THE CHANCE OF PRECIPITATION. IT
APPEARS THE BEST CHANCE FOR THIS ACTIVITY WILL BE OVER THE SOUTHERN
CWA...BUT WILL ALSO MENTION SHOWERS THROUGH THE NORTH GIVEN THE
CHANCE OF ELEVATED ACTIVITY AS SOUTHWEST FLOW OVERRIDES THE LOW
LEVEL BOUNDARY.

WITH STRONG HIGH PRESSURE BEGINNING TO BUILD INTO THE AREA FROM THE
NORTH...TEMPERATURES WILL BEGIN TO COOL OFF SIGNIFICANTLY TONIGHT
AND WILL KNOCK ANOTHER DEGREE OFF OF LOWS TONIGHT NORTH OF I 69.
MEANWHILE...EXPECT RELATIVELY MILD CONDITIONS TO PERSIST FURTHER
SOUTH ALONG THE BOUNDARY (AND UNDER MORE CLOUD COVER). WILL ADD A
DEGREE OR TWO TO AREAS ALONG/SOUTH OF I 94 TONIGHT.

LONG TERM...

BACK TO REALITY ON WEDNESDAY...AS TEMPS WILL FALL BACK TO NORMAL
VALUES FOR LATE MARCH. 00Z MODELS (REGIONAL GEM/UKMET/NAM) ARE EVEN
STRONGER TONIGHT WITH THE SURFACE HIGH OVER NORTHEASTERN ONTARIO
(1044-1045 MB)...SINKING SOUTH INTO THE EASTERN GREAT LAKES BY
THURSDAY NIGHT. THE GFS CONTINUES TO LOOK TOO WEAK WITH THE SURFACE
HIGH.

UPPER WAVE OVER TEXAS WILL LIFT NORTHEAST AND WEAKEN AS IT MOVES
INTO THE OHIO VALLEY ON WEDNESDAY. ENOUGH LINGERING MOISTURE/925 MB
FGEN NEAR THE OHIO BORDER TO SUPPORT LOW LIKELY POPS (MAINLY DURING
THE MORNING) BEFORE THE GOOD LOW LEVEL DRY AIR FILTERS IN BY
WEDNESDAY EVENING. WITH CLOUDS AND COLD ADVECTION THROUGH THE
DAY...LOOKING FOR MAXES AROUND 50 DEGREES FOR THE MOST PART.
ALTHOUGH...A STIFF 15-25 MPH EASTERLY WIND WILL MAKE IT FEEL VERY
COOL. EVEN WITH SKIES CLEARING OUT WEDNESDAY NIGHT...DONT FORESEE
MINS DROPPING INTO THE 20S (OUTSIDE OF THE THUMB REGION) AS WINDS
STAY UP THROUGH THE NIGHT. THURSDAY WILL BE A TRUE TEST FOR THE
STRENGTH OF THE LATE MARCH SUN AS THE COLD EASTERLY FLOW CONTINUES.
HAVE GONE WITH PREDOMINATELY LOWER 50S FOR MAXES.

HAVE LOWERED MINS THURSDAY NIGHT INTO THE 30S AS AMPLIFIED UPPER
LEVEL RIDGE OVER THE WESTERN GREAT LAKES SLOWLY SLIDES TO THE
EAST...RESULTING IN MOSTLY CLEAR SKIES PERSISTING OVER SOUTHEAST
MICHIGAN.

AS WAS THE CASE LAST NIGHT...THE TREND FOR THE SYSTEM/LARGE CUTOFF
UPPER LOW COMING OUT OF THE ROCKIES LATE IN THE WORK WEEK CONTINUES
TO BE SLOWER. BASED ON THE 00Z EUROPEAN/CANADIAN GLOBAL...HAVE
PULLED THE CHANCE OF THUNDERSTORMS ON FRIDAY AND CONFINED THE LOW
CHANCE OF SHOWERS TO THE OHIO BORDER LATE IN THE DAY DUE TO THE
DRY/STABLE AIRMASS IN PLACE AND THE SLOWER RETURN OF MOISTURE. NOT
TO THE MENTION THE ACTUAL SURFACE WARM FRONT IS FORECASTED TO REMAIN
SOUTH OF THE OHIO RIVER THROUGH 00Z SATURDAY. THE WARM FRONT NOW
LOOKS TO BE COMING THROUGH SOUTHERN LOWER MICHIGAN LATE
SATURDAY/SATURDAY NIGHT AND HAVE THUS EXTENDED THE CHANCE OF
THUNDERSTORMS INTO SATURDAY NIGHT. OTHERWISE...THE REST OF THE
FORECAST OVER THE WEEKEND SEEMED REASONABLE AND NO CHANGES WERE
MADE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION...CB
SHORT TERM...DG
LONG TERM...SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 27, 10:48 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1148 AM EDT TUE MAR 27 2007

MIZ047>049-053>055-280900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-
1148 AM EDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MICHIGAN
NORTH OF INTERSTATE 69.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO SATURDAY NIGHT
AS A SURFACE LOW PRESSURE SYSTEM...AND ASSOCIATED COLD FRONT...MOVE
INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MIZ060>063-068>070-075-076-082-083-280900-
SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
WASHTENAW-WAYNE-LENAWEE-MONROE-
1148 AM EDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN
ALONG AND SOUTH OF INTERSTATE 69.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 69 AND THUNDERSTORMS ARE LIKELY ALONG
AND SOUTH OF INTERSTATE 96. SEVERE WEATHER IS NOT EXPECTED BUT THE
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 40 MPH...HALF INCH
HAIL...AND HEAVY DOWNPOURS OF RAIN AS THEY MOVE EAST AT 30 MPH.

THE STORMS WILL BE POSSIBLE AS A COLD FRONT SAGS SOUTH INTO THE
AREA...AND INTERACTS WITH MARGINALLY UNSTABLE AIR...BEFORE STALLING
OVER THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO SATURDAY NIGHT
AS A SURFACE LOW PRESSURE SYSTEM...AND ASSOCIATED COLD FRONT...MOVE
INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-280900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1148 AM EDT TUE MAR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM THE ST CLAIR RIVER TO LAKE
ST CLAIR...AND THUNDERSTORMS ARE LIKELY FROM LAKE ST CLAIR SOUTH
THROUGH THE MICHIGAN WATERS OF LAKE ERIE. A COLD FRONT WILL SAG
SOUTH INTO THE REGION AND PROVIDE THE FOCUS FOR THIS ACTIVITY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW OF THE STORMS
MAY PRODUCE WIND GUSTS TO 30 KNOTS AND HALF INCH HAIL AS WELL AS
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO SATURDAY NIGHT
AS A SURFACE LOW PRESSURE SYSTEM...AND ASSOCIATED COLD FRONT...MOVE
INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 59 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Macomb

When
March 27, 1:15 PM EST
Where
Macomb County, 2 mi SW of New Baltimore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.660, -82.758

Hail, Macomb

When
March 27, 1:42 PM EST
Where
Macomb County, 0.86 mi NE of Chesterfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.680, -82.820

Hail, Macomb

When
March 27, 2:20 PM EST
Where
Macomb County, 4 mi E of (Mtc)mt Clemens/Self
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.600, -82.751

Flash Flood, Macomb

When
March 27, 2:30 PM EST to 9:00 PM EST
Where
Macomb County, 0.86 mi NE of Chesterfield
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.679, -82.818

An extreme amount of rain fell in a short period of time, 4 inches in only one hour, during a thunderstorm that became stationary over Clinton Township. Rain fell so fast that sewers were unable to handle the water flow and flash flooding ensued. Water was three to four feet deep in some spots, flooding multiple homes and swamping cars up to their windows. It was estimated that 100 homes suffered some type of water damage, with at least 30 homes flooded by at least 2 feet of water. Multiple roads became impassable from the flooding and had to be closed off. Lifelong residents reported the flooding to be by far the worst they had ever witnessed. This was also not considered a flood plain, thus nearly all residents were without flood insurance. Total monetary damages attributed to the flooding were estimated at roughly $300K.

Hail, Macomb

When
March 27, 2:32 PM EST
Where
Macomb County, 1.47 mi SSE of Utica
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.630, -83.020

Hail, Macomb

When
March 27, 2:42 PM EST
Where
Macomb County, 0.51 mi W of New Baltimore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.680, -82.740

Hail, Oakland

When
March 27, 2:55 PM EST
Where
Oakland County, 0.69 mi S of Birmingham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.540, -83.220

Hail, Washtenaw

When
March 27, 4:34 PM EST
Where
Washtenaw County, 0.86 mi NW of Saline
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.180, -83.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23173, 23166, 23167, 23165, 23168, 23169, 23170, 23172.